Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 9, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Aug 27, 2020, 3:58 AM EDT for Alger County, Michigan. It took effect at Aug 27, 2020, 1:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2020, 3:58 AM EDT (07:58 UTC)
- In effect from
- Aug 27, 2020, 1:00 PM EDT
- Expired
- Aug 27, 2020, 9:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Marquette, MI
County Alger County, MI
The radar
The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 820 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1779 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted.
347 WHUS43 KMQT 270758 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 358 AM EDT Thu Aug 27 2020 MIZ006-280100- /O.NEW.KMQT.BH.S.0009.200827T1700Z-200828T0100Z/ Alger- 358 AM EDT Thu Aug 27 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM EDT THIS AFTERNOON THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Alger County. * WHEN...From 1 PM EDT this afternoon through this evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Alger County: The Au Train River mouth at Au Train, the exposed regions of Grand Marais Harbor, and Pictured Rocks National Lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ JAW
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 27, 3:46 AM EDT, 12 minutes earlier.
Area forecast discussion, Aug 27, 3:46 AM EDT, 12 minutes before
Area Forecast Discussion National Weather Service Marquette MI 346 AM EDT Thu Aug 27 2020 .SHORT TERM...(Today and tonight) Issued at 344 AM EDT THU AUG 27 2020 Hard to pull my eyes away from the TV this morning as our thoughts are with those affected by Laura. Locally, low clouds and some patchy fog has filled in behind yesterday's and last nights showers and thunderstorms. Some add'l showers and thunderstorms can be seen just off to our south through WI along a very subtle cold front that passed through last evening into early this morning. Some good news with this front, is that it should allow some clearing from west to east through the day as the dewpoints and humidity values inherently follow it. Through sunrise, not expecting much of a change from the current conditions with the patchy areas of low clouds and fog continuing. Today, the subtle cold front isn't too quick to clear the clouds and lingering low-level moisture as current upstream obs over the Arrowhead are still in the low 60s and upper 50s upstream of that. As the weak sfc low that developed with the passing shrtwv yesterday shifts to the SE, expecting NW winds to increase across portions of central and eastern UP, as well as across the Keweenaw. Clouds will continue to decrease from west to east through the day as dewpoints and humidity values begin to decrease as well. Should be a comparatively quiet day across Upper Michigan with highs generally in the 70s, with near 70 temps east along Superior, and low 80s across the south-central where NW winds favor downslope adiabatic warming. Expecting a quiet night tonight as conditions remain pretty calm ahead of another disturbance that pushes into Upper Michigan Friday morning. Models suggest Laura to push north to just along the MO/AK border by 8AM tomorrow morning as another shrtwv shifts east through the Dakotas to over MN. Another shrtwv is just to the north of that one, over Lake Winnipeg. Later in the night, WAA, isentropic ascent, and theta-e adv increase as another warm front pushes north, making it to just about the WI state line. Things should remain dry, though, through the shorterm period as model reflectivity shows some developing showers and thunderstorms upstream across MN and to the south of the front in WI. Quiet skies and winds should allow temps to fall a little bit before radiational cooling conditions diminish, looks for lows to be generally in the 50s, with locally cool spots into the upper 40s and near 60 along Lake Superior. .LONG TERM...(Friday through Wednesday) Issued at 344 AM EDT THU AUG 27 2020 Pattern remains fairly progressive across the northern CONUS and Upper Great Lakes through much of the extended period as mainly Pacific-based shortwaves will bring periods of showers to the area Fri into Sat and then again for the early part of next week. Temps through much of the extended will trend slightly cooler than normal for late summer. A couple of shortwaves will impact the weather for the Friday to Saturday time frame. The first shortwave emerging from the CA coast will spin up a sfc low which eventually will track across the Central/Northern Plains and into the Midwest on Fri. 00Z models still showing fairly poor model agreement on the track of the sfc low and we are only 30-36 hrs out from the event. The NAM is the farthest south with the low, tracking it through southern WI...the GFS a bit farther north through central WI...while the ECMWF and Canadian show a track through northern WI and southern U.P. Taking a model consensus into account, it would still seem most, if not all, of the Upper Mi will see rain with the best chance probably over the south half...closer to the projected low track. A second and stronger shortwave tracking through south central Canada is progged to deepen as it digs toward the Upper Great Lakes Fri night and Sat. The cold front extending south from the associated sfc low tracking into northern Ontario could bring a few showers into the western and maybe far north central portions of the U.P. Fri night as rain from Friday's system exits the eastern cwa. Models indicate that the sfc low with this second system will track southeast through northern Ontario just north of Lake Superior on Sat before phasing with energy from Friday's weaker system over New England Sat night. Since this second system is phasing much farther east than last night's runs were showing, this means that the dynamics/forcing will be exiting east quicker too. Lake enhancement potential for showers now looks minimal. Could still get some blustery conditions behind the system's cold fropa Sat afternoon into evening as mixing is enhanced by CAA and 850 mb temps lowering to 5C or less. Northwest winds behind the front could gust to 20-30 mph across the area, strongest near Lake Superior and east half. Also, would not be surprised to see gale force gusts to 35 knots over east half portions of Lake Superior. Rising mid-level heights and building sfc ridge behind the Saturday's front should result in clearing skies and dry conditions Sat night into Sun. Another sharp Pacific trough advances in from the west on Mon. Models and ensembles appear to be trending slower and perhaps weaker with this shortwave and associated cold front Mon. Looks like rain will be moving into the western counties Mon afternoon and then into central counties Mon night. Model uncertainty increases out to Tue-Wed as operational models generally trending drier with ridging building in behind the front, while ensembles indicate some showers could linger into Tue as front stalls out over the area. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 123 AM EDT THU AUG 27 2020 With calming winds as high pressure moves into the region and yesterday's rain, low cigs and some patchy fog will rule the nocturnal portion of this TAF fcst. IFR cigs at CMX will lift into VFR by morning and persist there through the rest of the TAF period, but may be breezy tomorrow. IWD is expected to remain VFR, but there may be brief periods of both MVFR cigs and vsbys early on this morning. As rain is shifting east away from SAW, cigs are expected to fall into MVFR tonight with some light fog as well. There is a chance at some brief IFR conditions late tonight or early this morning around sunrise, but confidence is too low to go with prevailing IFR conditions. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 344 AM EDT THU AUG 27 2020 A passing weak low pressure system will continue to bring an increase in winds from the NW today, gusting between 20 and 25 knots across the east half. High pressure then will briefly take over tonight into tomorrow as winds diminish blo 15 knots. Another low pressure system follows over Lake Superior on Saturday morning as NW winds increase behind cold-air advection. Expecting gusts to around 30 knots, with some gale-force gusts to 35 knots expected. Winds relax again on Sunday below 20 knots before a cold front approaches Lake Superior Monday night as winds increase from the south to around 25 knots ahead of it. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...JAW LONG TERM...Voss AVIATION...JAW MARINE...JAW
Hazardous weather outlook, Aug 26, 4:19 PM EDT, 11 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 419 PM EDT Wed Aug 26 2020 MIZ001>007-009>014-084-085-272030- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 419 PM EDT Wed Aug 26 2020 /319 PM CDT Wed Aug 26 2020/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms remain possible this evening into the overnight hours, mainly across western and central Upper Michigan. Heavy rain is likely with any thunderstorm activity, but stronger storms may be capable of producing hail and strong winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a moderate swim risk for Marquette County and high swim risk for Alger County beaches along the Lake Superior shoreline on Thursday. Thunderstorms will be possible on Friday and Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports on our webpage, Facebook page, or on Twitter using #906wx. LSZ162-240>251-263>267-272030- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 419 PM EDT Wed Aug 26 2020 /319 PM CDT Wed Aug 26 2020/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Some storms may be strong this evening with gusty winds and hail possible over western Lake Superior. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few northwest gale force gusts to 35 knots are possible on Saturday primarily over central and eastern portions of Lake Superior. Thunderstorms will be possible on Friday and Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports on our webpage, Facebook page, or on Twitter using #906wx. LMZ221-248-250-272030- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 419 PM EDT Wed Aug 26 2020 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are expected tonight. Some storms may be strong to potentially severe with gusty winds and hail possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will be possible on Friday and Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports on our webpage, Facebook page, or on Twitter using #906wx. Ritzman/lg
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.